I've been on an antidepressant drug for 30 years. Is it even effective after all this time? I feel so-so, but always tired and unmotivated.

When you have been taking an antidepressant medication for many years, it can be hard to tell how much it is helping.  For some people, one antidepressant continues to be very effective for years or even decades; for others, antidepressants can gradually lose their effectiveness.

You know that you are feeling “so-so” taking the current medication. What you don’t know is how you would feel withoutit. Another way of phrasing the question would be: “Have my depression problems improved after all these years? Or is severe depression still lurking behind this medication?”

We can point to some general guidelines to help answer this question. Severe depression symptoms are more likely to return despite medication if:

  • Your previous episodes of depression were severe.
  • Your previous episodes were more frequent and longer-lasting.
  • You have had significant depression in the last year or two.
  • In the past, depression came back quickly after stopping medication.

Depending on your history, you and your doctor might decide to experiment with tapering off of the medication. If you do so, you’ll want to go slowly (two or three steps over at least two or three months). Plan to monitor your depression to determine if it is, in fact, getting worse. I often tell my patients: “Lots of people experiment with their medications. If you are going to experiment, let’s do that together so we will be sure to learn something useful!”

About the Doc

About the Doc

Greg Simon, MD, MPH, is a psychiatrist and researcher at  Kaiser Permanente Washington Health Research Institute in Seattle. His research focuses on improving the quality and availability of mental health services for people living with mood disorders, and he has a specific interest in activating consumers to expect and demand more effective mental health care.

View all Ask a Doc Features

Have a question for our docs?
Submit Your Question

Stay in touch with DBSA

Sign up for our newsletter